|Thinking of taking a structured treatment interruption (STI) and looking for advice
Jan 4, 2013
I tested HIV+ in the spring of 2009, approximately 6 months after seroconverting. At the time, I was afraid and felt isolated living in a rural state, so I decided to go on meds early rather than wait. With a viral load of 8,000 and a CD4 count of 600, I started treatment (Combivir + Kaletra). After a year, I switched to Atripla after suffering through a year of negative side effects. Ive been on Atripla for 2 years now and my viral load is undetectable and my CD4 count is nearly 800. I recently moved to a larger state and switched doctors and was told I may have started HIV meds too early. At the time, I thought it was better to be safe than sorry and now Im not so sure. Im worried about the long-term side effects of the drugs and if Im healthy enough to consider a structured treatment interruption, why not? Im weighing the pros and cons and was hoping you could help. -Stuggling with the decision on taking a STI
| Response from Dr. Young
Hello and thanks for posting.
First off, I don't agree with the assessment that you started medications too early. Current 2012 US Department of Health and Human Services Guidelines state that "antiretroviral therapy (ART) is recommended for *all* (my emphasis) HIV-infected individuals. The strength of this recommendation varies on the basis of pretreatment CD4 cell count."
While it's reasonable that you should not have to "suffer" from side effects, I think that you may be abandoning treatment long before considering the large number of alternative regimens that likely don't have the side effects that you experienced.
Indeed, there is compelling evidence that treatment (even early) results in decreased complications and death (of all causes), and in the largest study of it's kind, the SMART study, convincingly showed that unexpectedly, people who take HIV medications periodically have "significantly increased the risk of opportunistic disease or death from any cause, as compared with continuous antiretroviral therapy." "Episodic antiretroviral therapy does not reduce the risk of adverse events that have been associated with antiretroviral therapy."
With regard to long-term toxicities, it's good to be very mindful of the risks of medications and their possible complications- that's why careful and ongoing monitoring (and if needed switches) of treatment is recommended. If you don't currently have liver or kidney disease (and haven't developed them in the face of medications), it's unlikely that you'll develop them at least in the near- or mid-term future.
I'd suggest speaking to your doctor about your concerns of toxicity and intolerance of your medications. There are well tolerated, and safe regimens.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Sex With Sex Worker Worried I Have HIV
- Hairy Tongue After Licking Anus Worried I Have HIV
- Hairy Tongue After Performing Oral Sex Worried I Have HIV
- Rash After Mutual Masturbation Worried I Have HIV
- Swollen Glands After Swallowing Cum Worried I Have HIV
- Can Blood Work Tell If Had Hep B Vaccine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.